Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 229, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 21, 2008, 9:03 PM EDT for 4 counties in West Virginia; Washington County, Ohio. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2008, 9:03 PM EDT (01:03 UTC)
- Expired
- Jul 21, 2008, 10:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Washington County, OH, Pleasants County, WV, Ritchie County, WV, Tyler County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 131 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 489 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 220103
SVRRLX
OHC167-WVC073-085-095-107-220200-
/O.NEW.KRLX.SV.W.0229.080722T0103Z-080722T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
903 PM EDT MON JUL 21 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PLEASANTS COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF ST. MARYS...
NORTHERN RITCHIE COUNTY IN WEST VIRGINIA...
TYLER COUNTY IN WEST VIRGINIA...
NORTHEASTERN WOOD COUNTY IN WEST VIRGINIA...
SOUTHEASTERN WASHINGTON COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITY OF MARIETTA...
* UNTIL 1000 PM EDT
* AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
VIENNA...OR ABOUT 7 MILES NORTH OF BELPRE...AND MOVING EAST AT 37
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BELMONT BY 920 PM EDT...
ST. MARYS BY 930 PM EDT...
PENNSBORO BY 950 PM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3947 8082 3933 8085 3930 8090 3927 8091
3931 8166 3948 8159
TIME...MOT...LOC 0103Z 275DEG 32KT 3938 8148
$$
082 follow-up statements
000
WWUS51 KRLX 220125
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
925 PM EDT MON JUL 21 2008
OHC167-WVC107-220135-
/O.CAN.KRLX.SV.W.0229.000000T0000Z-080722T0200Z/
WASHINGTON OH-WOOD WV-
925 PM EDT MON JUL 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WOOD AND
SOUTHEASTERN WASHINGTON COUNTIES IS CANCELLED...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3947 8082 3933 8085 3930 8090 3927 8092
3929 8126 3933 8137 3938 8130 3939 8123
3945 8117 3945 8115 3947 8111
TIME...MOT...LOC 0125Z 275DEG 32KT 3936 8123
$$
WVC073-085-095-220200-
/O.CON.KRLX.SV.W.0229.000000T0000Z-080722T0200Z/
PLEASANTS WV-TYLER WV-RITCHIE WV-
925 PM EDT MON JUL 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHERN RITCHIE...TYLER AND PLEASANTS COUNTIES...
AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WILLOW ISLAND...OR ABOUT 7 MILES SOUTHWEST OF ST.
MARYS...MOVING EAST AT 37 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ST. MARYS BY 930 PM EDT...
MAXWELL AND 7 MILES SOUTH OF POINT LOOKOUT BY 935 PM EDT...
HIGHLAND...PIKE AND 6 MILES SOUTH OF ARVILLA BY 940 PM EDT...
HEBRON AND WICK BY 945 PM EDT...
PENNSBORO BY 950 PM EDT...
MOUNTAIN BY 955 PM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3947 8082 3933 8085 3930 8090 3927 8092
3929 8126 3933 8137 3938 8130 3939 8123
3945 8117 3945 8115 3947 8111
TIME...MOT...LOC 0125Z 275DEG 32KT 3936 8123
$$
08000
WWUS51 KRLX 220200
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
959 PM EDT MON JUL 21 2008
WVC073-085-095-220209-
/O.EXP.KRLX.SV.W.0229.000000T0000Z-080722T0200Z/
PLEASANTS WV-TYLER WV-RITCHIE WV-
959 PM EDT MON JUL 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RITCHIE...TYLER AND
PLEASANTS COUNTIES EXPIRES AT 1000 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3947 8082 3933 8085 3930 8090 3927 8092
3929 8126 3933 8137 3938 8130 3939 8123
3945 8117 3945 8115 3947 8111
TIME...MOT...LOC 0159Z 275DEG 32KT 3933 8084
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:04 PM EDT, 59 minutes earlier.
Area forecast discussion, Jul 21, 8:04 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 804 PM EDT MON JUL 21 2008 .SYNOPSIS... DISTURBANCES RUNNING THROUGH UPPER LEVEL FLOW WILL CAUSE A CHANCE OF THUNDERSTORMS TONIGHT. COLD FRONT APPROACHES TUESDAY...WITH A WAVE MOVING ALONG IT WEDNESDAY. HIGH PRESSURE BUILDS THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... LATEST TRENDS SHOWING THAT CONVECTION CHANCES ARE VERY LOW SOUTH OF A HTS TO CRW LINE AS SUBSIDENCE AND DRIER ATMOSPHERE HAS KEPT THINGS RATHER STABLE THIS EVENING. ISOLATED THUNDERSTORMS BETWEEN KZZV AND KPKB AT THIS TIME AND FEEL HIGHEST CHANCE OF THUNDERSTORMS WILL REMAIN ACROSS NORTHERN AREAS OF CWA IN ASSOCIATION WITH A WEAK SURFACE FRONT. STRONG WIND GUSTS ARE POSSIBLE. A FRONT SETTLES MIDWAY THROUGH THE AREA OVERNIGHT...AND THEN SLOWLY DRIFTS NORTHWARD TUESDAY OUT OF AHEAD OF INCOMING FINAL WAVE OF LOW PRESSURE. I PLACED HIGH CHANCE TO LIKELY POPS ALONG THE FRONT...AS THIS TIME WE WILL HAVE MUCH MORE OF A SURFACE FOCUS COMPARED TO TODAY...WHILE STILL HAVING THE MOISTURE AND INSTABILITY. GIVEN CURRENT DEWPOINTS IN MID 60S EAST TO LOW 70S WEST...I PREFERRED THE WARMER MET GUIDANCE FOR LOW TEMPERATURES TONIGHT. HIGHS TUESDAY ARE A BLEND OF MET AND MAV. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... THERE IS STRONG MODEL CONSENSUS OF AN UNUSUALLY STRONG UPPER TROUGH DEVELOPING OVER EASTERN CANADA INTO THE NORTHEASTERN U.S. THIS PERIOD. THIS WILL NOT ONLY KEEP ANY HEAT WAVES AWAY FROM OUR AREA...BUT WILL KEEP MAX TEMPERATURES NEAR NORMAL FOR THIS TIME OF YEAR...MAINLY IN THE 80S. THERE IS EVEN STRONG MODEL AGREEMENT ON A FAIRLY STRONG COOL FRONT DRIVING SOUTHEAST ACROSS OUR AREA WEDNESDAY WITH THE A NORTHERN STREAM SHORT WAVE TO CARVE OUT THIS UPPER TROUGH. PRIOR TO THIS FRONT ARRIVAL WEDNESDAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE TUESDAY NIGHT INTO WEDNESDAY MORNING AS SOUTHERLY FLOW TRANSPORTS MOIST AND UNSTABLE AIR NORTHWARD AHEAD OF THE FRONT. MOST OF THE ACTIVITY WILL SHIFT INTO THE MOUNTAINS WEDNESDAY AFTERNOON AS THE FRONT PROGRESSES. HAVE GONE WITH HIGH CHANCE POPS IN THE WEST TO LIKELY POPS IN THE EAST WITH THIS SYSTEM. BY WEDNESDAY EVENING...MOST OF THE ACTIVITY WILL BE IN THE MOUNTAINS AS THE FRONT EXITS TO THE EAST. HIGH PRESSURE WILL BUILD IN RAPIDLY BEHIND THE FRONT WEDNESDAY NIGHT...WITH COOLER AND DRIER AIR BY THURSDAY MORNING. && .LONG TERM /THURSDAY THROUGH MONDAY/... MODELS AGREE THE MEAN UPPER TROUGH OVER THE NORTHEASTERN U.S. WILL BE MAINTAINED THIS PERIOD. THERE IS ALSO MODEL AGREEMENT ON A REINFORCING SHOT OF COOLER AIR ARRIVING IN THE FORM OF ANOTHER COOL FRONT SATURDAY INTO SATURDAY NIGHT. SURFACE HIGH PRESSURE THURSDAY INTO MUCH OF FRIDAY WILL KEEP THINGS ON THE DRY AND LESS HUMID SIDE...WITH NEAR NORMAL MAX TEMPS IN THE 80S. BY FRIDAY NIGHT...RETURN SOUTHERLY FLOW AHEAD OF THE APPROACHING FRONT WILL BRING MOISTURE AND INSTABILITY NORTHWARD AGAIN...LEADING TO SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY ALONG AND AHEAD OF THE COOL FRONT...DIMINISHING SATURDAY NIGHT AS THE FRONT EXITS. HOWEVER...BEHIND THIS SYSTEM MUCH COOL AIR ALOFT WILL MOVE IN...AND ENOUGH LINGERING MOISTURE WILL ALLOW FOR ISOLATED TO SCATTERED MAINLY DIURNAL CONVECTION SUNDAY AREAWIDE...CONTINUING IN THE MOUNTAINS MONDAY. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... ISOLATED THUNDERSTORMS BETWEEN KZZV AND KPKB MOVING EAST-SOUTHEAST WITH TOPS UP TO FL400. ANY CONVECTION SHOULD DIMINISH OR MOVE NORTH AND EAST OF CWA BY 0300Z. AREAS OF DENSE FOG AND LOW STRATUS POSSIBLE ONCE AGAIN IN VALLEYS BRINGING SURFACE VSBYS DOWN TO 1 MILE OR LESS. MORE CONVECTION POSSIBLE TOWARD SUNRISE AND CONTINUING INTO THE DAY TUESDAY WITH FRONT IN THE AREA AND DIURNAL HEATING. AVIATION OUTLOOK /AFTER 00Z WEDNESDAY/... BRIEF IFR POSSIBLE IN THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP/JMV NEAR TERM...JKF/MDP SHORT TERM...JMV LONG TERM...JMV AVIATION...JKF
Hazardous weather outlook, Jul 21, 3:53 AM EDT, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 353 AM EDT MON JUL 21 2008 KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-018- 024>028-033>038-046-220800- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM- KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS- 353 AM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING WITH DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY...WITH THE POSSIBILITY OF DAMAGING WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ066-067-075-076-084-085-WVZ009>011-017-019-020-029>032-039-040- 047-220800- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER- WIRT-RITCHIE-DODDRIDGE-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- RANDOLPH- 353 AM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 21, 6:07 PM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 607 PM EDT MON JUL 21 2008 OHZ066-212300- PERRY- 607 PM EDT MON JUL 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY... AT 600 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 9 MILES EAST OF PICKERINGTON...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR THORNVILLE AROUND 620 PM...SOMERSET AROUND 640 PM...JUNCTION CITY AROUND 645 PM...PERRY STATE FOREST AROUND 650 PM...NEW LEXINGTON AROUND 655 PM AND CROOKSVILLE AROUND 700 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 08
Special weather statement, Jul 21, 7:02 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 702 PM EDT MON JUL 21 2008 OHZ066-212315- PERRY- 702 PM EDT MON JUL 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY... AT 654 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 6 MILES NORTHWEST OF SOMERSET...MOVING EAST AT 43 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF NORTH CENTRAL PERRY COUNTY. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 08
Special weather statement, Jul 21, 8:46 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 846 PM EDT MON JUL 21 2008 OHZ075-076-WVZ009-010-220130- ATHENS-PLEASANTS-WASHINGTON-WOOD- 846 PM EDT MON JUL 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ATHENS...NORTHERN WOOD...PLEASANTS AND SOUTHERN WASHINGTON COUNTIES... AT 842 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 10 MILES SOUTHEAST OF CHESTERHILL... MOVING EAST AT 35 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR FLEMING...BLENNERHASSETT...AND LUBECK AROUND 855 PM...VIENNA...AND BELPRE AROUND 900 PM...NORTH HILLS...BOAZ... PARKERSBURG...AND DEVOLA AROUND 905 PM AND WILLIAMSTOWN AROUND 910 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 08
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 10:03 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Taylor | 57 min |
| Jul 22, 4:39 AM EDT | Severe Thunderstorm Warning | RLX | Wood | 36 min |
| Jul 22, 4:42 AM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Wirt, Wood | 33 min |
| Jul 22, 5:00 AM EDT | Severe Thunderstorm Warning | RLX | Ritchie, Wirt | 30 min |
| Jul 22, 5:07 AM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Tyler, Wirt, Wood | 38 min |
| Jul 22, 6:02 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 43 min |
| Jul 22, 6:35 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo | 40 min |
| Jul 22, 6:38 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 52 min |
| Jul 22, 6:50 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln, Logan | 55 min |
| Jul 22, 7:25 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 56 min |
| Jul 22, 3:35 AM EDT | Severe Thunderstorm Warning | RLX | Perry | 55 min |
| Jul 22, 3:51 AM EDT | Severe Thunderstorm Warning | RLX | Vinton | 24 min |
| Jul 22, 4:10 AM EDT | Severe Thunderstorm Warning | RLX | Athens, Jackson, Meigs, Vinton | 35 min |
| Jul 22, 4:16 AM EDT | Severe Thunderstorm Warning | RLX | Morgan | 29 min |
| Jul 22, 4:29 AM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Washington | 16 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.